Ask a doctor

Breast Implants Safe While on Coumadin?

Is having breast Implants while on Coumadin a bad idea, or is it possible? I am on Coumadin and have to take it for the rest of my life. I am a 29-year-old female who would like to improve her breast size. One breast is also bigger then the other. Being on Coumadin, I do not even know if it is an option or a risk. Thank you for your time!

Doctor Answers (10)

Breast Augmentation and blood thinners

+1
The risk of bleeding significantly while on Coumadin needs to be weighed against the increased risks of blood transfusions, hematoma, excessive bruising and  increased capsular contracture risk if their is excessive bleeding. As a breast augmentation is a purely cosmetic procedure, most surgeons would suggest not having the surgery.


Orange County Plastic Surgeon
5.0 out of 5 stars 47 reviews

You will need to stop coumadin for a period of time

+1

I do not recommend having breast implant surgery while on coumadin.  There is a high risk of intraoperative and postoperative bleeding for patients on coumadin which can lead to a postoperative hematoma.  After stopping coumadin you should have your bleeding factors tested such as PT and PTT to make sure that it is safe.  You should also consult the doctor who put you on coumadin to see whether it is safe to stop taking the coumadin.  If you cannot stop the coumadin, I would not recommend breast augmentation surgery.

James Tang, MD
Houston Plastic Surgeon
3.5 out of 5 stars 7 reviews

Coumadin and implants

+1

You can not be actively taking coumadin before surgery if you are thinking about having breast implants. You would have to discuss the risks with your hematologist first.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

You might also like...

Stop Coumadin for at least a week before any surgery

+1

Coumadin is a blood thinner that will affect your ability to clot.  The risk of bleeding and hematoma formation is significant while on this medication. You will need to stop this medication at least one week prior to any surgical procedure.

Todd B. Koch, MD
Buffalo Plastic Surgeon
4.5 out of 5 stars 9 reviews

Breast Augmentation While on Blood Thinners

+1

Any surgery is dangerous while on blood thinners. Coumadin has a long half life and therefore it is exceptionally dangerous. The standard is to have you stop the coumadin then admit you to the hospital for IV heparin. About 6 hours prior to surgery the heparin is stopped, surgery is performed and the heparin is restarted as long after surgery as is safe. With all that it's still possible to get a hematoma that could require an additional surgery.

So it's possible but must be done with great care.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 19 reviews

Coumadin

+1

Elective surgery such as a breast augmentation should not be performed while you are on a blood thinner like Coumadin.  You will need evaluation by your internist and hematologist to see if indeed it is safe for you to be off Coumadin.  Further work up is needed.

C. Bob Basu, MD, FACS
Houston Plastic Surgeon
4.5 out of 5 stars 124 reviews

Need to coordinate with your doctor who is in charge of your Coumadin

+1

It is NOT safe to perform any surgery when someone is on anticoagulation medicine like coumadin. The bleeding would be uncontrollable. Coumadin takes a few days to stop and start having an effect. What is normally done for surgery is the patient is taken off coumadin and put on an intravenous blood thinner in the hospital for a few days while the coumadin wears off. The IV anticoagulant, usually heparin, is stopped within a few hours of surgery and restarted a few hours after surgery. The coumadin is restarted postop and the patient is kept on that in the hoispital until the coumadin starts working again. This is for patients that cannot be off anticoagulation foe even a few days.

The question becomes if it is necessary or worthwhile to undergo this process for an elective procedure. You will really need to discuss this with your anticoagulation doctor first, even before seeing a plastic surgeon.

Best of luck!

Robert B. Pollack, MD
La Jolla Plastic Surgeon
5.0 out of 5 stars 14 reviews

Breast augmentation or enlargements with implants and coumadin

+1

Clearly the coumadin can be transitioned to other shorter acting anticoagulants to prepare you for surgery but the question remains whether you should undergo the elective procedure.

In my opinion, I would most likely advise against placing implants but depending on your medical history and desire, I might reconsider but only after discussing this with your hematologist.

I have concerns about bleeding in the short term and complications in the longterm

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Breast implants not safe while on Coumadin

+1

Breast Augmentation surgery CANNOT be done while your blood has been thinned on coumadin.

The medical reason you have to be on coumadin (? artificial heart valve ? atrial fibrillation ? history of blood clots) will largely dictate if you can undergo a cosmetic surgery such as a breast augmentation. Under certain less serious conditions, when anti coagulation can be stopped for a little while, we stop coumadin and use heparin, an intravenous blood thinner. When it is time for surgery, the heparin is stopped and the blood rapidly becomes normal clotting again. The surgery is then performed and anti coagulation is resumed 1-2 days after surgery, as the need dictates.

Your hematologist would need to communicate with your Plastic surgeon to best manage your condition.

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 63 reviews

Elective surgery while on anticoagulants

+1

As already indicated, you would need to come off the coumadin before surgery. Your hematologist may allow you to do this, or may change you to a different medication for surgery.

John LoMonaco, MD, FACS
Houston Plastic Surgeon
5.0 out of 5 stars 180 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.